Econometrica: Oct 1964, Volume 32, Issue 4

Notes and Comments: Spurious Correlation Due to Deflating Variables

https://doi.org/0012-9682(196410)32:4<652:SCDTDV>2.0.CO;2-F
p. 652-655

Albert Madansky

This paper shows that when a homogeneous linear regression of a normally distributed variable Y on two normally distributed variables X and Z is deflated by Z, and when X and Y are uncorrelated, the deflated dependent variable Y/Z and independent variable X/Z are either uncorrelated or perfectly correlated. Thus, existing approximations to the covariance of these deflated variables are poor. A new approximation to this covariance is given that has the same defect for normally distributed variables, but that should otherwise be better than existing ones.

Log In To View Full Content

Back